Connecticut, 2021

Cold in Connecticut, January 29 to 30, 2021

January 29 to 30, 2021 · NWS ALY · 2 events in 2 counties and zones

A combination of an arctic airmass and winds resulted in low wind chills across western Connecticut the night of January 29th into January 30th, 2021. Low temperatures ranged from 2 to 9 degrees above zero.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A combination of an arctic airmass and winds resulted in low wind chills across western Connecticut the night of January 29th into January 30th, 2021. Low temperatures ranged from 2 to 9 degrees above zero. Wind chill values ranged from 12 degrees below zero up to 2 degrees above zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 29, 4:35 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jan 29, 4:35 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
435 PM EST Fri Jan 29 2021

.SYNOPSIS...
Bitterly cold temperatures with dangerous wind chills will
persist tonight through Saturday morning. The frigid air mass
will remain in place through the weekend, although winds will be
lighter Saturday night into Sunday. A developing coastal system
may bring accumulating snowfall to parts of the region early
next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Wind Chill Advisory issued from 6 PM this evening through 11 AM
Saturday for most of the region (excluding the Hudson Valley
from the Capital District south and extreme SE Vermont)...

As of 345 PM EST...Bitter cold temperatures continue late this
afternoon, with actual temperatures ranging from the single
digits in the Adirondacks to near 20 in the mid Hudson Valley.
Brisk and gusty northwest winds resulting wind chills in the
single digits to below zero.

It will be mainly clear tonight, with a few extra clouds
possibly drifting through for some areas west of the Hudson
Valley. There will still be a northwest breeze with high
pressure positioned over the Great Lakes, so combined with
frigid temperatures will result in dangerously cold wind chills
mainly between -10 and -25. Thus the issuance of Wind Chill
Advisories for much of the area.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Wind Chill Advisory continues through 11 AM Saturday. High
pressure will continue to gradually build eastward from the
Great Lakes and SE Canada on Saturday. However, the high will
still be west of our area through the day, so a north-northwest
breeze will persist (not as strong as Friday) making it feel
even colder. Temperatures will continue to be frigid, with highs
only in the single digits (Adirondacks & southern Greens) to
lower 20s(mid Hudson Valley). Skies should be mainly clear, with
the N-NW flow regime resulting in any lake effect confined to
central NY.

The coldest temperatures of the weekend are expected to occur
Saturday night into Sunday, as the ridge of high pressure moves
directly over the region. Winds will be much lighter though, so
Wind Chill headlines may not be needed. Low temperatures should
range from around -10 for northern areas to low single digits
south of Albany.

Dry conditions will continue on Sunday, as our region will be
under the influence of a confluent jet entrance region, which
will promote strong subsidence. A northerly surface flow will
persist, as high pressure gets re-established near the
Quebec/Ontario border. After a frigid start to the day,
temperatures should "warm" into the 10s to mid 20s, as the air
mass modifies. Clouds will likely increase, especially during
the afternoon but there should be enough sunshine to promote
warming.

Sunday night we will start to see influences from a large storm
system approaching from the Ohio Valley and mid Atlantic
region, as the flow becomes E-NE. The upper low covers a large
area, while at the surface the primary low is expected to
transfer energy to the coast with the secondary (coastal) low
becoming the dominant system by late Sunday night. With very dry
air in place, it will take time for precip to advance northward
and reach the ground. Based on latest guidance, will only
mention slight/low chance of snow for areas south of Albany.

On Monday, the coastal cyclone will slowly start to drift
northeast off the Delmarva, while the upper low migrates east
towards the mid Atlantic coast. We are expecting some snow to
make it into at least parts of the area, as E-NE flow continues
to steadily increase. At this time, will limit mention of chance
pops to the southern half of the area. Despite differences in
the evolution of the storm among guidance, QPF through Monday
looks light so any snow accumulation should be minor (a dusting
to 1 or 2 inches well south of Albany).

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Guidance is in agreement the coastal storm becomes vertically
stacked Monday night and results in slow moving system. However,
there are considerably uncertainties with regards to the expected
track of the storm as it move farther offshore which greatly impacts
snowfall amounts. The energy which will be responsible for the
development of the system is just now moving in over California.
Based on the expected track at this time, passing well south of
Long Island, the greatest chances for accumulating snow will be
across southeastern New York and southern New England with
areas to the north and west of the Capital District having lower
chances. The storm is expected to begin to fill and weaken
during the day Tuesday with snow possibly lingering through the
day.

High pressure, at the surface and aloft, is expected to build
in behind the system with a couple of days of fair weather with
seasonable temperatures.

Southern stream energy which enters the CONUS over California is
forecast result in the development of storm system over the Plains.
This system is then forecast to track northeastward and interact
with northern stream energy and moving across the Great Lakes
Thursday night/Friday. With this track so far to our west warmer air
will be drawn northward. Above normal temperatures are expected
along with chances for rain as we close out the week.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
A dry Arctic airmass has filtered in in the wake of an upper
low, which should result in VFR conditions prevailing through
the TAF period. Some intervals of light snow showers along with
possibly some blowing snow had reduced visibilities to IFR at
KPSF/KPOU earlier as some lingering moisture was slow to exit,
but it appears going forward this afternoon the probability for
additional vsby restrictions is lower. Maintained some VCSH
wording at KPOU through 20Z to account for a patch of VFR
stratus overhead early in the TAF period, from which a few
flurries could fall. Skies should be mostly clear tonight into
Saturday morning aside from some stray VFR cu/sc.

Winds from the north to northwest will gust to 20-25 kt at
times through the rest of the day before diminishing to around
10 kt overnight. Some gusts to near 20 kt from the north to
northwest will be possible again late Saturday morning.

Outlook...

Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: Low Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SN.
Monday Night: Moderate Operational Impact. Chance of SHSN.
Tuesday: Moderate Operational Impact. Chance of SHSN.
Tuesday Night: Low Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
No widespread hydrological issues are expected for the next
week.

Bitterly cold temperatures will persist through the upcoming
weekend. This frigid air will result in river and lake ice
development and thickening.

A coastal storm may bring precipitation to at least parts of
the region early next week, although is expected to be all snow.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.CLIMATE...
Here's a look at some temperature records for the next few days.

Albany NY:
Jan 30th Record Low: -12 degrees 1965
Jan 30th Low Maximum Record: 3 degrees 1898

Jan 31st Record Low: -26 degrees 1948
Jan 31st Low Maximum Record: 7 degrees 1935

Glens Falls NY:
Jan 30th Record Low: -21 degrees 1948
Jan 30th Low Maximum Record: -3 degrees 1898

Jan 31st Record Low: -28 degrees 1948
Jan 31st Low Maximum Record: 9 degrees 1948

Poughkeepsie NY:
Jan 30th Record Low: -15 degrees 1961
Jan 30th Low Maximum Record: 11 degrees 1935

Jan 31st Record Low: -15 degrees 1965
Jan 31st Low Maximum Record: 11 degrees 1935

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Chill Advisory until 11 AM EST Saturday for CTZ001-013.
NY...Wind Chill Advisory until 11 AM EST Saturday for NYZ032-033-
     038>043-047-048-051-054-058-061-063-066-082>084.
MA...Wind Chill Advisory until 11 AM EST Saturday for MAZ001-025.
VT...Wind Chill Advisory until 11 AM EST Saturday for VTZ013-014.

&&

SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...IAA
AVIATION...Thompson
HYDROLOGY...JPV
CLIMATE...
Hazardous weather outlook, Jan 29, 3:55 PM EST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
355 PM EST Fri Jan 29 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047-048-051-054-058-061-063-
066-082>084-VTZ013-014-301200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-Western Albany-
Eastern Rensselaer-Western Greene-Eastern Columbia-Western Ulster-
Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-
355 PM EST Fri Jan 29 2021

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM EST SATURDAY...

This Hazardous Weather Outlook is for the western and southern
Adirondacks, Mohawk and Schoharie Valleys, Helderbergs, Lake George
Saratoga Region, Taconics, and eastern Catskills of eastern New York,
northwestern Connecticut, western Massachusetts, and the southern
Green Mountains of Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

A slow moving coastal storm system approaching from the south may
bring accumulating snowfall to parts of the region Monday into
Tuesday. At this time there is low confidence in forecast snowfall
amounts. Stay tuned for further updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ049-050-052-053-059-060-064-065-VTZ015-301200-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-Eastern Greene-Western Columbia-Eastern Ulster-
Western Dutchess-Eastern Windham-
355 PM EST Fri Jan 29 2021

This Hazardous Weather Outlook is for the Capital District and mid
Hudson Valley of eastern New York and eastern Windham County of
southern Vermont.

.DAY ONE...This afternoon and tonight.

Frigid temperatures will persist tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Frigid temperatures will persist Saturday through the rest of the
weekend.

A slow moving coastal storm system approaching from the south may
bring accumulating snowfall to parts of the region Monday into
Tuesday. At this time there is low confidence in forecast snowfall
amounts. Stay tuned for further updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Northern Litchfield

When
January 29, 6:00 PM EST to January 30, 11:00 AM EST
Where
Northern Litchfield forecast zone
Reported by
Official NWS Observations
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Litchfield

When
January 29, 6:00 PM EST to January 30, 11:00 AM EST
Where
Southern Litchfield forecast zone
Reported by
Official NWS Observations
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2021Every state in 2021This day in weather historyWarnings in Connecticut, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939142, 939143.